Texas, 2023

Heat in Texas, August 5 to 18, 2023

August 5 to 18, 2023 · NWS SJT · 2 events in 2 counties and zones

A persistent strong upper level ridge of high pressure produced record heat across much of west central Texas during the month of August.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A persistent strong upper level ridge of high pressure produced record heat across much of west central Texas during the month of August.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Aug 4, 11:35 PM CST, 25 minutes earlier.

Area forecast discussion, Aug 4, 11:35 PM CST, 25 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
1235 AM CDT Sat Aug 5 2023

...New AVIATION...

.SHORT TERM...
(This evening through Saturday)
Issued at 201 PM CDT Fri Aug 4 2023

...Intense heat will persist into the weekend...

The upper level ridge will continue to dominate our weather into
the weekend, with very hot temperatures persisting. Saturday will
see the beginning of even hotter temperatures as the upper ridge
intensifies a bit and H85 temps warm a degree or two. High
temperatures for Saturday will range between 104 over far
southwest counties and between 105 and 107 elsewhere. For this
reason, an Excessive Heat Warning will be issued for the entire
area tomorrow. An Excessive Heat Warning remains in effect for
Throckmorton and Shackelford counties through 8 PM this evening,
with a Heat Advisory for most of the remainder of West Central
Texas, except far southwest counties until 8 PM.

&&

.LONG TERM...
(Saturday night through next Thursday)
Issued at 218 PM CDT Fri Aug 4 2023

High pressure will continue to be the dominant feature across the
region. Highs will continue to be well into the triple digits,
which may necessitate the extension of Heat Advisories and/or
Excessive Heat Warnings in the future. Models continue to show a
consistently hot and mostly dry forecast through the weekend.

For early next week, a minor cold front may approach the northern
portions of the Big Country. However, one should not expect a
dramatic change in temperatures with this frontal boundary. Highs
will still be in the 102-104 degree range, so we will still be
very hot. An isolated rain shower along the frontal boundary seems
possible. However, chances will be fairly low at 20-30 percent.
Confidence is low with regards to this frontal boundary as there
are still differences between the GFS and ECMWF regarding how far
south this front will make it.

&&

.AVIATION...
(06Z TAFS)
Issued at 1235 AM CDT Sat Aug 5 2023

VFR conditions will prevail through tomorrow night. Light
southerly winds tonight will increase to around 10 knots tomorrow,
with a few gusts to around 15 knots from late morning through
afternoon.

&&

.FIRE WEATHER...
Issued at 201 PM CDT Fri Aug 4 2023

With the continuing intense heat and lack of rainfall, fuels in
our eastern counties remain critically to extremely dry. These
fuel conditions, along with breezy south winds and minimum RH
values 25 percent or less, will be capable of producing very
intense, and hard to control fires. A Red Flag Warning will
remain in effect this afternoon and evening, with a Red Flag
Warning now in effect for the same area again tomorrow afternoon
and evening. Additional fire weather headlines will be possible
or likely through Sunday into early next week, as similar fire
weather parameters persist.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene    105  79 105  78 /   0   0   0   0
San Angelo 106  77 107  79 /   0   0   0   0
Junction   105  75 106  76 /   0   0   0   0
Brownwood  106  77 106  78 /   0   0   0   0
Sweetwater 107  80 106  79 /   0   0   0   0
Ozona      102  75 104  77 /   0   0   0   0
Brady      105  76 105  78 /   0   0   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning from noon today to 8 PM CDT this evening
for Brown-Callahan-Coke-Coleman-Concho-Crockett-Fisher-Haskell-
Irion-Jones-Kimble-Mason-McCulloch-Menard-Nolan-Runnels-San Saba-
Schleicher-Shackelford-Sterling-Sutton-Taylor-Throckmorton-Tom
Green.

Red Flag Warning from noon today to 9 PM CDT this evening for
Brown-Callahan-Coleman-Concho-Haskell-Jones-Mason-McCulloch-
Menard-Runnels-San Saba-Shackelford-Taylor-Throckmorton.

&&

SHORT TERM...24
LONG TERM....41
AVIATION...20
Hazardous weather outlook, Aug 4, 1:46 PM CST, 10 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
246 PM CDT Fri Aug 4 2023

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-052000-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
246 PM CDT Fri Aug 4 2023

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

An Excessive Heat Warning remains in effect for Throckmorton and
Shackelford Counties this afternoon and evening, with a Heat
Advisory in effect for the same time period across much of the
rest of west central Texas. In addition, critical fire weather
conditions are expected across the eastern half of the area
this afternoon and early evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

An Excessive Heat Warning is in effect for all of West Central
Texas from noon until 8 PM Saturday. Excessive heat and critical
fire weather conditions will continue to affect West Central
Texas into next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heat. Local standard time, as filed.

Heat, Taylor

When
August 5, 12:00 AM CST to August 18, 11:59 PM CST
Where
Taylor forecast zone
Reported by
Official NWS Observations
Coordinates
32.301, -99.890 (the zone’s center; the record gives no point)

The Abilene Regional Airport set 13 new record high temperatures during the month of August, including 8 records that were at or above 108 degrees and one of those records also tied the all time record high temperature for Abilene of 111 degrees on August 17th.

Heat, Tom Green

When
August 5, 12:00 AM CST to August 18, 11:59 PM CST
Where
Tom Green forecast zone
Reported by
Official NWS Observations
Coordinates
31.404, -100.462 (the zone’s center; the record gives no point)

The San Angelo Regional Airport set 12 new record high temperatures during the month of August, including 10 records that were at or above 108 degrees and 2 records that were at or above 110 degrees on August 9th and 10th. In addition, San Angelo tied the all time monthly record high of 111 degrees on August 10th.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1133762, 1133764.